Cardiology - USMLE Forums
USMLE Forums Logo
USMLE Forums         Your Reliable USMLE Online Community     Members     Posts
Home
USMLE Articles
USMLE News
USMLE Polls
USMLE Books
USMLE Apps
Go Back   USMLE Forums > USMLE Step 2 CK Forum

USMLE Step 2 CK Forum USMLE Step 2 CK Discussion Forum: Let's talk about anything related to USMLE Step 2 CK exam


Reply
 
Thread Tools Search this Thread Display Modes
  #1  
Old 10-20-2011
drnrpatel's Avatar
Guest
 
Steps History: 1+CK+CS
Posts: 441
Threads: 153
Thanked 396 Times in 211 Posts
Reputation: 419
Default Cardiology

A 61-year-old man comes to the emergency department complaining of worsening vision over the past few weeks. Over the past 2 weeks, everything has seemed “dingy” or “yellow-tinged,” especially when looking at lights. He reports some associated systemic symptoms with these visual changes; he reports feeling tired, becoming easily fatigued with only moderate activity, and having occasional bouts of nausea, intermittent diarrhea, and abdominal pain. He is a poor historian, but relates a past medical history of asthma, heart disease including a myocardial infarction, atrial fibrillation, and depression. Although he is not certain of all the names of his medications, he does report using an inhaler as needed, taking a “fluid pill,” two medications for his heart disease, a blood thinner for his atrial fibrillation, and a pill for depression. Vital signs are remarkable for an irregular pulse of 48/min, but are otherwise within normal limits. Ocular examination and visual acuity are normal. Physical examination reveals an S3, a displaced and diffuse point of maximal impulse, and 2+ lower extremity edema. In diagnosing the cause of this patient’s symptoms, which of the following is the most important aspect of the history to determine?
A. Amount and type of blood thinner patient normally takes
B. Cause and diagnosis of patient’s previous heart attack
C. History of glaucoma screening, family history of glaucoma
D. Medical treatment for patient’s apparent heart failure
E. Specific antidepressant prescribed for this patient
Reply With Quote Quick reply to this message



  #2  
Old 10-20-2011
USMLE Forums Master
 
Steps History: Step 1 Only
Posts: 537
Threads: 80
Thanked 345 Times in 138 Posts
Reputation: 377
Default

D. Medical treatment for patient’s apparent heart failure
Probably digoxin related adverse effects
Reply With Quote Quick reply to this message
  #3  
Old 10-20-2011
USMLE Forums Addict
 
Steps History: 1+CK+CS
Posts: 175
Threads: 13
Thanked 246 Times in 59 Posts
Reputation: 256
Default

Digoxin toxicty yellow halo is preety diagnostic of it

so D is a the answer
Reply With Quote Quick reply to this message
 
  #4  
Old 10-20-2011
USMLE Forums Scout
 
Steps History: Not yet
Posts: 52
Threads: 12
Thanked 4 Times in 4 Posts
Reputation: 14
Default

visual changes, it is digoxin side effect .....but the most common side effect is the GI symptoms
Reply With Quote Quick reply to this message
  #5  
Old 10-20-2011
pass7's Avatar
USMLE Forums Guru
 
Steps History: 1+CK+CS+3
Posts: 406
Threads: 30
Thanked 141 Times in 109 Posts
Reputation: 151
Default

D. Medical treatment for patient’s apparent heart failure
Reply With Quote Quick reply to this message
  #6  
Old 10-20-2011
drnrpatel's Avatar
Guest
 
Steps History: 1+CK+CS
Posts: 441
Threads: 153
Thanked 396 Times in 211 Posts
Reputation: 419
Default Answer

The correct answer is D. This patient likely has digitalis toxicity, which can manifest with a variety of nonspecific findings, including fatigue, blurred vision or halos, altered color perception, gastrointestinal distress, delirium, or intractable vomiting. Practically any arrhythmia may be caused by digitalis, including bradyarrhythmias from the vagal effects of digitalis. This patient needs to produce his pill bottles or have someone bring them to the hospital. Further, a stat digoxin level needs to be ordered.

The amount and type of blood thinner (choice A) will not explain this patient’s current symptoms. None of the currently available anticoagulants cause this symptom complex. Further, given the multiple systems involved, it is unlikely that this patient’s symptoms are related to embolic or hemorrhagic events from inappropriate dosing.

Determining the cause and confirming the diagnosis of a previous myocardial infarction (choice B) is important. It does not explain this patient’s current symptom complex, however. More important is determining the medical management of his apparent heart failure, and if he is taking digoxin.

Glaucoma can cause halos but is usually insidious and not associated with systemic manifestations. This fairly acute illness is unlikely to be glaucoma. As such, the most immediate concern is not to determine a history of glaucoma screening and family history of glaucoma (choice C) as much as it is to determine what medications this patient is taking currently.

Antidepressants (choice E) are unlikely to explain this patient’s symptom complex. A complete medication history should be obtained as soon as possible, however.
Reply With Quote Quick reply to this message



Reply

Quick Reply
Message:
Options

Register Now

In order to be able to post messages on the USMLE Forums forums, you must first register.
Please enter your desired user name, your email address and other required details in the form below.
User Name:
Password
Please enter a password for your user account. Note that passwords are case-sensitive.
Password:
Confirm Password:
Email Address
Please enter a valid email address for yourself.
Email Address:
Medical School
Choose "---" if you don't want to tell. AMG for US & Canadian medical schools. IMG for all other medical schools.
USMLE Steps History
What steps finished! Example: 1+CK+CS+3 = Passed Step 1, Step 2 CK, Step 2 CS, and Step 3.

Choose "---" if you don't want to tell.

Favorite USMLE Books
What USMLE books you really think are useful. Leave blank if you don't want to tell.
Location
Where you live. Leave blank if you don't want to tell.

Log-in

Human Verification

In order to verify that you are a human and not a spam bot, please enter the answer into the following box below based on the instructions contained in the graphic.



Thread Tools Search this Thread
Search this Thread:

Advanced Search
Display Modes


Similar Threads
Thread Thread Starter Forum Replies Last Post
Cardiology drnrpatel USMLE Step 2 CK Forum 5 10-20-2011 08:05 PM
Cardiology drnrpatel USMLE Step 2 CK Forum 5 10-20-2011 08:04 PM
Cardiology drnrpatel USMLE Step 2 CK Forum 7 10-20-2011 09:32 AM
Cardiology drnrpatel USMLE Step 2 CK Forum 7 10-20-2011 08:23 AM
Cardiology drnrpatel USMLE Step 2 CK Forum 5 10-20-2011 07:11 AM

RSS Feed
Find Us on Facebook
vBulletin Security provided by vBSecurity v2.2.2 (Pro) - vBulletin Mods & Addons Copyright © 2017 DragonByte Technologies Ltd.

USMLE® & other trade marks belong to their respective owners, read full disclaimer
USMLE Forums created under Creative Commons 3.0 License. (2009-2014)